North Dakota, 2011

Hail in North Dakota, August 18, 2011

August 18, 2011 · NWS BIS · 1 event in 1 county or zone

A severe thunderstorm moving near the North Dakota and South Dakota border produced one report of large hail in Sioux County. Severe Thunderstorm Watch number 786 was in effect for this event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A severe thunderstorm moving near the North Dakota and South Dakota border produced one report of large hail in Sioux County. Severe Thunderstorm Watch number 786 was in effect for this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 18, 1:25 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 18, 1:25 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
325 PM CDT THU AUG 18 2011

.SHORT TERM...THIS AFTERNOON THROUGH FRIDAY NIGHT...

THE MAIN FORECAST CONCERN WILL BE THE THUNDERSTORM POTENTIAL THIS
AFTERNOON ACROSS SOUTH CENTRAL NORTH DAKOTA INTO THE SOUTHERN
PORTIONS OF THE JAMES RIVER BASIN. THE SUBSEQUENT ISSUES WILL BE
THE TIMING/PLACEMENT OF THE SLIGHT CHANCES FOR ELEVATED SHOWERS
TONIGHT THROUGH THE REMAINDER OF THE PERIOD.

A MID-LEVEL WAVE IS CURRENTLY MOVING ACROSS THE SOUTHERN PORTIONS OF
THE STATE...EVIDENT BY THE AC DECK BEING OBSERVED ALONG AND SOUTH OF
I-94. A SURFACE TROUGH/COLD FRONT EXTENDED FROM A ROUGH LINE FROM
MINOT TO GARRISON TO HETTINGER. THIS FRONT WILL CONTINUE TO MOVE
EAST ACROSS NORTH DAKOTA THROUGH THE EVENING HOURS. THUNDERSTORM
DEVELOPMENT WILL CONTINUE TO POSSIBLE ACROSS SOUTH CENTRAL NORTH
DAKOTA INTO THE JAMES RIVER BASIN...MAINLY SOUTH OF JAMESTOWN AS
INSTABILITY INCREASES. WILL CONTINUE TO MONITOR TRENDS AS THE
AFTERNOON PROGRESSES.

FOR TONIGHT...THE COLD FRONT SHOULD BE OUT OF THE CWA BY MIDNIGHT
WITH A DRIER/MORE STABLE AIR MASS FILTERING INTO THE REGION. THE 12Z
MEDIUM RANGE MODELS ARE ALL PICKING UP ON ELEVATED SHOWERS DUE TO AN
APPROACHING UPPER LEVEL JET STREAK DEVELOPING OVER THE NORTH DAKOTA
BADLANDS AFTER MIDNIGHT. WILL MAINTAIN SLIGHT CHANCE OF LIGHT
SHOWERS THERE AS A RESULT. THE JET STREAK WILL THEN MOVE ACROSS
NORTH DAKOTA FRIDAY...GENERATING A SLIGHT CHANCE FOR LIGHT SHOWERS
OVER AREAS GENERALLY ALONG AND SOUTH OF HIGHWAY 200. RAINFALL
AMOUNTS SHOULD BE LIGHT...WITH AMOUNTS OF LESS THAN 1/10 OF AN INCH
EXPECTED.

FOR FRIDAY NIGHT...THE JET STREAK WILL EXIT TO THE EAST WITH DRY
CONDITIONS EXPECTED TO DEVELOP AREAWIDE. THE POST FRONTAL AIR MASS
SHOULD ALLOW FOR OVERNIGHT LOWS TO DROP A FEW DEGREES BELOW NORMAL
VALUES.

&&

.LONG TERM...SATURDAY THROUGH THURSDAY...

GENERALLY...THE LONG TERM SHOULD BE MAINLY UNEVENTFUL AS DRIER
NORTHWEST FLOW ALOFT TRANSITIONS TO H5 RIDGING.

MODELS ARE INDICATING A WEAK WAVE AT H5 PASSING THROUGH THE RIDGE
FOR LATER SUNDAY INTO MONDAY SUPPORTED BY WEAK TROUGHING AT THE
SURFACE. CONVECTIVE (THUNDERSTORM) PARAMETERS AT THIS EARLY STAGE
INDICATE A RETURN OF HIGHER DEWPOINTS AHEAD OF THE SURFACE TROUGH
AND INCREASING INSTABILITY. THIS IS ENOUGH FOR A 20 PERCENT POP FOR
THAT TIME PERIOD. FOLLOWING THAT THE RIDGE AMPLIFIES FOR ANOTHER DRY
AND WARMING PERIOD.

TEMPERATURES START OUT AROUND NORMAL THEN UNDER THE RIDGING RISE
EARLY NEXT WEEK WITH HIGHS WELL INTO THE 80S.

&&

.AVIATION...A COLD FRONT ON A KMOT TO KBIS LINE AT 20Z WILL
CONTINUE TO PUSH SOUTH AND EAST...AND BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT. A MID LEVEL WAVE OVER SOUTHWEST NORTH
DAKOTA AT 20Z WILL ALSO PUSH EAST. TOGETHER THE FRONT AND THE WAVE
WILL TRIGGER THUNDERSTORMS LATE THIS AFTERNOON AND EVENING WITH
THE HIGHER CHANCES OVER SOUTHEAST NORTH DAKOTA. A CB CLOUD ENTRY
WAS ADDED TO THE KBIS AND KJMS TAFS AS STORMS ARE EXPECTED TO
REMAIN SOUTH AND EAST OF THOSE SITES...BUT CLOSE ENOUGH TO
HIGHLIGHT THE RISK FOR PILOTS.

WITH THE FRONTAL PASSAGE EXPECT A WIND SHIFT TO THE NORTHWEST AND
INCREASE WITH GUSTS TO 25 KNOTS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TM...SHORT TERM
JPM...LONG TERM/AVIATION
Hazardous weather outlook, Aug 18, 1:29 PM MST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
329 PM CDT THU AUG 18 2011

NDZ001>005-009>013-017-192030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-
329 PM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AND MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ018>023-025-031>037-040>048-050-051-192030-
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
329 PM CDT THU AUG 18 2011 /229 PM MDT THU AUG 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER MUCH OF SOUTH CENTRAL AND
SOUTHEASTERN NORTH DAKOTA THIS AFTERNOON AND EVENING. WHILE AN
ORGANIZED SEVERE WEATHER EVENT IS NOT EXPECTED...A FEW STRONGER
STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

THE HIGHEST CHANCES FOR THUNDERSTORMS WILL BE OVER THE FAR SOUTH
CENTRAL AND THE SOUTHERN JAMES RIVER BASIN THIS AFTERNOON AND
EVENING. VERY HEAVY RAINFALL LEADING TO FLASH FLOODING IS NOT
EXPECTED AT THIS TIME. HOWEVER...ADDITIONAL LOCALIZED HEAVY
RAINFALL MAY AGGRAVATE THE FLOODING CONDITIONS IN THE JAMES RIVER
BASIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AND MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TM

The radar

The Bismarck radar (KBIS), 90 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sioux

When
August 18, 2:45 PM MST to 2:50 PM MST
Where
Sioux County, 8.95 mi SSW of Ft Yates
Measured
1 in hail
Reported by
Public
Coordinates
45.960, -100.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332818.